Drought, Bowie
- When
- September 12, 12:00 AM CST to September 18, 11:59 PM CST
- Where
- Bowie forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.446, -94.423 (the zone’s center; the record gives no point)
Severe (D2) drought conditions developed across Bowie County Texas during mid September. This was in response to a flash drought that resulted from an exceptionally hot and dry period during the late summer, beginning in August with well below normal rainfall and an extended period of upper 90s to triple-digit high temperatures.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe (D2) drought conditions developed across Bowie County Texas during mid September. This was in response to a flash drought that resulted from an exceptionally hot and dry period during the late summer, beginning in August with well below normal rainfall and an extended period of upper 90s to triple-digit high temperatures. The total rainfall amounts during this late summer period were only near 25% of normal or less. This dryness contributed to lower than normal streamflow observed across area creeks and streams through mid September before more appreciable rainfall occurred later in the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Sep 11, 11:15 PM CST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 1215 AM CDT Thu Sep 12 2024 ...New AVIATION... .UPDATE... Issued at 836 PM CDT Wed Sep 11 2024 Main change to the forecast for this evening was to increase PoPs in some areas that continue to see persistent rainfall. In addition to that, I removed wording of thunder from the forecast for tonight. We have failed to see any lightning strikes all afternoon and evening so I have made the decision to remove it. Otherwise, no major changes were made to the forecast for tonight. /33/ && .SHORT TERM... (This evening through Thursday Night) Issued at 234 PM CDT Wed Sep 11 2024 Landfall of Hurricane Francine is imminent through the next 6-12 hours with marginal adjacent impacts to the Four State Region. Rain bands from this circulation will expand in coverage while the wind field from Francine, shifting northward and parallel to the Mississippi River, will produce some gradual backing to surface winds areawide. Winds may gust to 25 mph at their strongest near our easternmost zones, with corresponding rainfall totals overnight into tomorrow night approaching an additional 1-1.5 inches with isolated higher amounts possible. Overall, this activity will produce manageable impacts well east of I-49 while conditions across the rest of the area will remain moderated by drier air around the western side of Francine's circulation. Temperature maximums/minimums will be moderated into the mid-80s/mid 60s respectively into the end of this week. /16/ && .LONG TERM... (Friday through next Tuesday) Issued at 234 PM CDT Wed Sep 11 2024 Warmer and drier conditions will return to the Four State Region through the weekend into early next week. This is due to subtle ridging that will follow the passage of the remnants of Hurricane Francine, producing slightly above average temperatures with maximums/minimums warming up to the mid-90s/lower 70s this weekend. This ridging will weaken ahead of longwave troughing (and embedded shortwaves) by early next week, allowing for temperatures to cool to near-normal for this time of the year (temperature maximums/minimums in the lower 90s/upper 60s, respectively). /16/ && .AVIATION... (06Z TAFS) Issued at 1215 AM CDT Thu Sep 12 2024 Currently dealing with a mix of IFR and MVFR ceilings with -RA ongoing across all but our far southwest airspace. Will keep VCSH across our western half for a few more hours this morning while holding onto prevailing -RA at the ELD and MLU terminals all morning and through much of the day. Look for improvement ceiling wise after sunrise, especially across our NE TX terminals with improvement coming later in the day at the TXK/SHV terminals and much later with the ELD/MLU terminals. Kept winds generally near or below 10kts through much of the morning/daytime hours with those winds varying from northwest to northeast. Some stronger gusts will be possible, mainly at the ELD/MLU terminals through the daytime hours. 13 && .PRELIMINARY POINT TEMPS/POPS... SHV 78 65 90 71 / 30 0 0 0 MLU 73 62 87 65 / 60 10 0 0 DEQ 82 59 91 63 / 30 0 0 0 TXK 80 63 91 66 / 30 0 0 0 ELD 71 60 86 62 / 60 10 0 0 TYR 85 65 93 73 / 10 0 0 0 GGG 81 63 91 69 / 10 0 0 0 LFK 84 64 92 71 / 10 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...16 LONG TERM....16 AVIATION...13
Hazardous Weather Outlook National Weather Service Shreveport LA 223 PM CDT Wed Sep 11 2024 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-121930- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 223 PM CDT Wed Sep 11 2024 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This afternoon and tonight. Showers and thunderstorms will be possible across portions of central and north central Louisiana, and Deep East Texas through this afternoon and tonight. This is in advance of Hurricane Francine approaching from the south. Though severe weather is not expected, gusty winds and lightning may accompany any storms that develop. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Rain showers and gusty winds should continue across portions of the Four State Region into Thursday as Hurricane Francine moves further inland. Rain is expected to move out of the area Thursday evening, with no hazardous weather expected through the weekend into next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
1 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1217150.